Minnesota, 2005

Winter Storm in Minnesota, November 27 to 28, 2005

November 27 to 28, 2005 · NWS FGF · 3 events in 3 counties and zones

[see the event description under the West Polk through South Beltrami Winter Storm event above]

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.9 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

[see the event description under the West Polk through South Beltrami Winter Storm event above]

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 27, 10:27 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 27, 10:27 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1027 AM CST SUN NOV 27 2005

.UPDATE...
LOW LEVEL MOISTURE MOVING NORTH INTO FAR SOUTHEAST NORTH DAKOTA
AND WEST CENTRAL MINNESOTA THIS MORNING...WITH FOG AND LIGHT
FREEZING DRIZZLE REPORTED IN THE AREA OF FOG AND LOW CLOUDS.
REPORTS INDICATE SOME ICING OCCURRING FROM WAHPETON EAST THROUGH
FERGUS FALLS TO SEBEKA IN WADENA COUNTY. WITH DENSE FOG SOUTH OF
THE AREA LIKELY TO ADVANCE NORTH INTO AREA ALONG WITH CONTINUED
FREEZING DRIZZLE DECIDED TO ISSUE WINTER WEATHER ADVISORY FOR
-FZDZ AND FOG THROUGH 4 PM. AFTER 4 PM...WINTER STORM WARNINGS
TAKE EFFECT FOR MOST OF THE AFFECTED AREAS. WILL WATCH
TEMPERATURES AS 32 DEGREE LINE ADVANCING TO JUST SOUTH OF
ALEXANDRIA AND WHEATON ATTM.

NEW 12Z MODELS INDICATE AN EVEN SLOWER STORM SYSTEM COMING OUR
WAY AND ALSO WARMER AT 850 MB TONIGHT...WITH GFS COMING TO A
WARMER SOLN OF NAM. REGIONAL RADAR INDICATES HEAVIER PCPN BREAKING
OUT IN FAR SE SD INTO NEBRASKS AND THIS WILL SURGE NORTHWARD TODAY
REACHING FAR SE ND AND WCNTRL MN LATE THIS AFTN AND EVENING. THUS
WARNING FOR FREEZING RAIN STILL LOOKING GOOD. WILL WATCH
TEMPERATURES AS WELL AS ABOVE FREEZING SFC TEMPS COULD PUSH AS FAR
WEST AS FERGUS FALLS TO PARK RAPIDS THIS EVENING.

AS MENTIONED MODELS SLOWER WITH SYSTEM THAN BEFORE...WITH BULK OF
WARM ADVECTION PCPN TONIGHT...TRANSITIONING TO HEAVY SNOW MONDAY
AND MONDAY EVENING ON BACKSIDE OF SFC LOW. DOES LOOK LIKE THIS
HEAVY SNOW BAND WILL SET UP FROM WAHPETON TO BEMIDJI AND PARK
RAPIDS...WITH AREAS NORTH OF FARGO-FOSSTON-BAUDETTE LIKELY NOT TO
RECEIVE MUCH SNOW ACCUMS. PRELIM THOUGHTS ARE THE CURRENT WATCH
AREA WILL BE REPLACED WITH AN ADVISORY FOR MIXED FZRA/SN TONIGHT
THEN -SN MONDAY WITH LIGHT ACCUMS (T-3). WINDS WILL BLOW
REGARDLESS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST
     MONDAY NIGHT FOR NDZ038-NDZ039-NDZ049-NDZ052-NDZ053.

     WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR NDZ053.

     WINTER STORM WATCH FROM 6 PM CST THIS EVENING THROUGH MONDAY
     EVENING FOR NDZ027-NDZ029-NDZ030.

MN...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST
     MONDAY NIGHT FOR MNZ002-MNZ003-MNZ015-MNZ016-MNZ022-MNZ023-
     MNZ027-MNZ028-MNZ029-MNZ030-MNZ031-MNZ040.

     WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR MNZ003-
     MNZ024-MNZ027-MNZ028-MNZ029-MNZ030-MNZ031-MNZ032-MNZ040.

     WINTER STORM WATCH FROM 6 PM CST THIS EVENING THROUGH MONDAY
     EVENING FOR MNZ001-MNZ005-MNZ006-MNZ007-MNZ008-MNZ009-
     MNZ013-MNZ014-MNZ017-MNZ024-MNZ032.

&&

RIDDLE
Hazardous weather outlook, Nov 27, 6:52 AM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CST SUN NOV 27 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-049-
052-053-281300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-GRAND FORKS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
652 AM CST SUN NOV 27 2005

...POWERFULL WINTER STORM TO AFFECT PARTS OF THE REGION FROM
LATE THIS AFTERNOON THROUGH MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TOINGHT

A MIX OF RAIN AND FREEZING RAIN WILL DEVELOP ACROSS SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA LATER THIS AFTERNOON
SPREADING NORTH DURING THE EVENING. SIGNIFICANT ICE ACCUMULATIONS
ARE POSSIBLE GENERALLY ALONG AND SOUTH OF A LINE FROM VALLEY CITY
TO FOSSTON WHERE WINTER STORM WARNINGS ARE IN EFFECT. LATE THIS EVENING
THE RAIN AND FREEZING RAIN WILL SWITCH OVER TO SNOW AND CONTINUE
THROUGH MONDAY. TOTAL SNOWFALL ACCUMULATIONS FROM 5 TO 8 INCHES
ARE POSSIBLE. IN ADDITION STRONG NORTHERLY WINDS OF 25 TO 40 MPH
WILL DEVELOP LATE TONIGHT CREATING SIGNIFICANT BLOWING SNOW IN AREAS
WHICH RECEIVE HEAVY SNOWFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW...HEAVY AT TIMES WILL CONTINUE FROM THE SOUTHERN RED RIVER
VALLEY THROUGH NORTHWEST MINNESOTA. COMBINED WITH STRONG NORTHWEST
WINDS NEAR BLIZZARD CONDITIONS ARE EXPECTED IN AREAS WHICH RECEIVE
HEAVY SNOWFALL. CONDITIONS SHOULD IMPROVE MONDAY NIGHT AS THE
STORM SYSTEM LIFTS INTO ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ006>008-014>016-024-026-028-054-281300-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRIGGS-WESTERN WALSH COUNTY-
652 AM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MIX OF FREEZING RAIN AND SNOW MAY DEVELOP ACROSS THE REGION THIS
EVENING SWITCHING TO ALL SNOW AROUND MIDNIGHT. SOME MINOR SNOW
ACCUMULATIONS ARE POSSIBLE BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF LIGHT SNOW WILL CONTINUE MONDAY. IN ADDITION STRONG NORTH
WINDS OF 25 TO 40 MPH WILL DEVELOP BY MORNING CREATING AREAS OF
BLOWING SNOW RESTRICTING TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Norman

When
November 27, 12:29 PM CST to November 28, 11:38 AM CST
Where
Norman forecast zone
Property damage
$1.3 million
Reported by
OFFICIAL NWS OBS.
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
November 27, 12:29 PM CST to November 28, 11:38 AM CST
Where
Clay forecast zone
Property damage
$1.3 million
Reported by
OFFICIAL NWS OBS.
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
November 27, 12:29 PM CST to November 28, 11:38 AM CST
Where
Wilkin forecast zone
Property damage
$1.3 million
Reported by
OFFICIAL NWS OBS.
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484805, 5484806, 5484807.